Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2003, 2:01 PM CDT for Saint Helena Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 2:01 PM CDT (19:01 UTC)
- Expired
- Aug 20, 2003, 2:30 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Helena Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2728 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 201901
SVRNEW
LAC091-201930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
201 PM CDT WED AUG 20 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. HELENA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF GREENSBURG
* UNTIL 230 PM CDT
* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 5 MILES NORTH OF GREENSBURG...MOVING
SOUTHWEST AT 10 MPH.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3071 9081 3086 9085 3101 9067 3096 9056
3082 9056 3064 9072
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 AM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, Aug 20, 2:40 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 240 AM CDT WED AUG 20 2003 FORECAST LOOKS TO REMAIN FAIRLY ON TRACK THIS MORNING AS AN UPPER HIGH REMAINS EMBEDDED OVER THE MID MISSISSIPPI VALLEY WHILE MODEST NORTHEAST FLOW ALOFT DOMINATES THE LOWER SOUTHEAST. HIGH PRESSURE AT THE SURFACE ALSO REMAINS PLANTED OVER THE NORTHERN GULF. THIS PATTERN IS NOT EXPECTED TO CHANGE MUCH AS A BROAD UPPER RIDGE OVER THE WESTERN STATES SLOWLY TRIES TO BUILD EASTWARD ALLOWING WEAK TROUGHING TO AFFECT THE MID AND UPPER MISSISSIPPI VALLEY AROUND THE UPCOMING WEEKEND PERIOD. THEREFORE...THE MAIN FOCUS FOR RAIN TODAY AND OVER THE NEXT FEW DAYS WILL PRIMARILY BE CONVERGENCE ALONG LAKE AND SEA BREEZE BOUNDARIES COUPLED WITH WEAK EMBEDDED DISTURBANCES ALOFT TRAVERSING ACROSS THE LOWER MISSISSIPPI VALLEY. AT THIS POINT...WILL KEEP RAIN CHANCES DURING THE DAY IN THE HIGH SCT CAT ALTHOUGH IF PWS NEAR 2 INCHES...RAIN COULD BE HEAVY AT TIMES. PRELIM NUMBERS TO PONDER... MCB 092/073/090/072 5252 BTR 092/074/090/073 5252 MSY 092/074/090/075 5252 GPT 089/075/089/074 5252 .NEW...NONE LA...NONE. MS...NONE. 09
Hazardous weather outlook, Aug 20, 11:00 AM CDT, 3 hours 1 minute before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED. HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:42 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, West Baton Rouge | 33 min |
| Aug 20, 6:45 PM CDT | Special Marine Warning | LIX | 60 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.